Drug-Induced Liver Injury with Autoimmune Features

    loading  Checking for direct PDF access through Ovid

Abstract

Drug-induced liver injury (DILI) with features of autoimmunity (AI) represents an important category of hepatotoxicity due to medication exposure. Drugs repeatedly associated with AI-DILI include diclofenac, α-methyl DOPA, hydralazine, nitrofurantoin, minocycline, and more recently statins and anti-TNF-α agents. Usually, symptoms of acute liver injury occur within a few months after initiation of a culprit medication, but a longer latency period is possible. Like idiopathic autoimmune hepatitis, circulating autoantibodies and a hypergammaglobulinemia are frequently present in sera from patients with AI-DILI. If performed, a liver biopsy should demonstrate interface hepatitis with a prominent plasma cell infiltrate. The severity of AI-DILI is variable, but a complete resolution after withdrawal of the offending medication is the expectation. A response to corticosteroid therapy supports the diagnosis, whereas a lack of recurrence of symptoms or signs following corticosteroid cessation distinguishes AI-DILI from idiopathic autoimmune hepatitis.

Related Topics

    loading  Loading Related Articles